What is it?
Rosacea is a long term skin problem that affects the nose and cheeks in adults. Sometimes the eyelids and eyes are affected. It is more common in women but is worse in men.
It is not known what causes rosacea. But it may be made worse by alcohol, hormones, spicy food, stress, or anything that causes skin flushing.
Signs and Symptoms:
You may have redness, flushing, and swelling of the cheeks and nose. Acne-like pimples may be present on the skin. Tiny blood vessels may be seen on the skin's surface. Sometimes the eyelids and eyes are affected by rosacea.
Antibiotic medicine that is taken by mouth or put on your skin may be used to treat rosacea.
Do not drink alcohol or hot drinks, such as coffee. Avoid hot spicy foods.
Herbs and Supplements:
Before taking any herbs or supplements, ask your caregiver if it is OK. Talk to your caregiver about how much you should take. If you are using this medicine without instructions from your caregiver, follow the directions on the label. Do not take more medicine or take it more often than the directions tell you to. The herbs and supplements listed may or may not help treat your condition.
- Relaxation may prevent rosacea flare-ups.
Other ways of treating your symptoms : Other ways to treat your symptoms are available to you.
Talk to your caregiver if:
- You would like medicine to treat rosacea.
- Your symptoms have not gone away or improved by these self-help measures.
- You have questions about what you have read in this document.
You have the right to help plan your care. To help with this plan, you must learn about your health condition and how it may be treated. You can then discuss treatment options with your caregivers. Work with them to decide what care may be used to treat you. You always have the right to refuse treatment.
1. Higgins EM & du Vivier AW: Cutaneous disease and alcohol misuse. Br Med Bull 1994; 50(1):85-98.
2. Puchalski Z: Psychosomatic aspects in patients with alopecia areata, rosacea and lichen ruber planus. Z Hautkr 1983; 58(22):1648-1654.
3. Sherertz EF: Acneiform eruption due to "megadose" vitamins B6 and B12.Cutis 1991; 48(2):119-120.
Last Updated: 11/4/2014